Virginia, 2010Damaging Winds in Virginia, May 15, 2010
May 15, 2010 · NWS MRX · 2 events in 2 counties and zones
Convection developed in weak to moderately unstable atmosphere south of a stationary front positioned across the southern part of West Virginia. Severe wind gusts were mainly the result of the evening convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed in weak to moderately unstable atmosphere south of a stationary front positioned across the southern part of West Virginia. Severe wind gusts were mainly the result of the evening convection. However...some large hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 2:23 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, May 15, 2:23 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT SAT MAY 15 2010
.SHORT TERM...(TONIGHT AND SUNDAY)...
SHOWERS AND THUNDERSTORMS FROM SW NC TO MIDDLE TN ARE FORMING IN A
ZONE OF DEEP MOISTURE CONVERGENCE AND AN AXIS OF INSTABILITY.
MID LEVEL LAPSE RATES ARE NOT AS STEEP TODAY AS YESTERDAY...RESULTING
IN LESS CAPE...BUT LARGE HAIL AND DAMAGING WINDS REMAIN A
POSSIBILITY THROUGH THE REST OF THE AFTERNOON. THERE WILL BE SOME
WEAK UPPER DIVERGENCE AS WELL...BUT THIS DEPARTS AFTER SUNSET...SO
WITH LITTLE UPPER SUPPORT MOST ACTIVITY SHOULD DISSIPATE BY
MIDNIGHT.
ON SUNDAY A SHORTWAVE TROUGH WILL TRACK FROM THE LOWER MS VALLEY
TOWARD THE APPALACHIANS. A DEEP SOUTHERLY FLOW OFF THE GULF WILL
PROVIDE ABUNDANT MOISTURE AS PW RISE TO 1.8 INCHES. THE MAIN CONCERN
TOMORROW IS THE AMOUNT OF RAIN THAT MAY FALL IN THE PLATEAU COUNTIES
THAT SAW SOME FLOODING YESTERDAY AND MAY SEE MORE AGAIN TODAY. A
FLOOD WATCH HAS BEEN CONSIDERED...BUT AS MOST PRECIP WILL COME
TOMORROW AFTERNOON...WILL LET THE MID SHIFT EVALUATE NEWER MODEL
QPF. RAISED POPS UP TO CATEGORICAL IN WESTERN SECTIONS TOMORROW
AFTERNOON. THE THREAT FOR SEVERE LOOKS MINIMAL TOMORROW AS MORNING
CLOUDS WILL INHIBIT HEATING AND DESTABILIZATION.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...SUNDAY NIGHT SHORTWAVE
ENERGY CONTINUES TO SWING NORTHEAST OUT OF THE LOWER MISSISSIPPI
VALLEY INTO THE TN VALLEY GENERATING CONSIDERABLE SHOWER AND
THUNDERSTORM ACTIVITY WITH UNSTABLE AIR MASS ACROSS THE SOUTHEAST
U.S. VERY HIGH RAIN CHANCES WILL CONTINUE SUNDAY NIGHT INTO
MONDAY AS A DEEPENING UPPER TROF MOVES FROM THE PLAINS STATES INTO
THE MIDWEST. A SURFACE LOW PRESSURE AREA ASSOCIATED WITH THE TROF
WILL SHIFT FROM THE MS RIVER TO OHIO. COOLER AND DRIER AIR WILL
COLLIDE WITH MOIST/UNSTABLE AIR ACROSS THE SOUTHERN APPALACHIANS
LATE SUNDAY NIGHT INTO MONDAY. THERE WILL BE A CONTINUED THREAT FOR
HEAVY RAINFALL SUNDAY NIGHT AND POSSIBLY INTO EARLY MONDAY.
FLOODING WILL BE THE MAIN SEVERE WEATHER THREAT FOR THAT TIME.
FROM MONDAY NIGHT INTO THURSDAY THE SYSTEM WILL CLOSE OFF INTO AN
UPPER LOW AND MAKE SLOW PROGRESS EASTWARD. THIS LARGE CIRCULATION
HAS SEVERAL SHORT WAVES WITH IT THAT WILL ROTATE SOUTH AND EAST
ACROSS THE CENTRAL AND SOUTHERN APPALACHIANS KEEPING SHOWERS IN THE
FORECAST NE TN AND SW VA THROUGH THAT PERIOD. THE NW FLOW AROUND THE
UPPER LOW WILL KEEP TEMPERATURES BELOW NORMAL FOR A FEW DAYS BUT
WARMING WILL TAKE PLACE BY THE END OF THE WEEK INTO SATURDAY.
ANOTHER LOW PRESSURE AREA DEVELOPING OVER THE SOUTHERN PLAINS
THURSDAY WILL MOVE SLOWLY NORTHEAST TOWARDS THE EASTERN TENNESSEE
VALLEY FRIDAY. WILL INTRODUCE POPS BACK IN THE SOUTH SATURDAY AS
THINK THE UPPER LOW WILL BE SLOW TO EXIT TO THE NORTHEAST AND THE
NEXT SYSTEM WILL MOVE SLOWER.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 64 82 65 81 60 / 40 80 70 70 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 80 65 79 59 / 40 80 80 70 50
OAK RIDGE, TN 63 77 65 79 58 / 40 80 80 70 40
TRI CITIES AIRPORT, TN 57 78 60 78 58 / 40 70 90 80 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/TD
Hazardous weather outlook, May 15, 2:49 AM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 AM EDT SAT MAY 15 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
349 AM EDT SAT MAY 15 2010 /249 AM CDT SAT MAY 15 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES DURING THE WEEKEND.
In the hours before
Special weather statement, May 15, 2:18 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT SAT MAY 15 2010
NCZ060-TNZ101-102-152015-
CHEROKEE NC-EAST POLK TN-WEST POLK TN-
318 PM EDT SAT MAY 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR POLK AND CHEROKEE COUNTIES UNTIL
415 PM EDT...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUCKTOWN...MOVING NORTH AT 10 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
THIS STORM IS EXPECTED TO BE NEAR...
DUCKTOWN AROUND 330 PM EDT.
TURTLETOWN AROUND 400 PM EDT.
ARCHVILLE AROUND 405 PM EDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Special weather statement, May 15, 3:33 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT SAT MAY 15 2010
TNZ081>083-099-152115-
BLEDSOE TN-HAMILTON TN-RHEA TN-SEQUATCHIE TN-
333 PM CDT SAT MAY 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWEST HAMILTON...
NORTHERN SEQUATCHIE...BLEDSOE AND WESTERN RHEA COUNTIES UNTIL 415 PM
CDT/515 PM EDT/...
AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF DUNLAP...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIKEVILLE...OLD
CUMBERLAND...BRAYTON...GRAYSVILLE...MOUNT CREST AND MELVINE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
TG
Local storm report, May 15, 5:42 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 N CLEVELAND 35.26N 84.87W
05/15/2010 E1.00 INCH BRADLEY TN BROADCAST MEDIA
QUARTER SIZED HAIL IN THE HOPEWELL AREA. REPORTED BY TV
METEOROLOGIST.
0605 PM HAIL 5 NW CALHOUN 35.35N 84.81W
05/15/2010 E1.50 INCH MCMINN TN BROADCAST MEDIA
PING PONG SIZED HAIL IN THE GEORGETOWN AREA. REPORTED BY
TV METEOROLOGIST.
&&
FERRELLSpecial weather statement, May 15, 5:50 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SAT MAY 15 2010
TNZ098-099-152330-
HAMILTON TN-MARION TN-
650 PM EDT SAT MAY 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES
UNTIL 730 PM EDT/630 PM CDT/...
AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 15 MILES SOUTHEAST OF
DUNLAP...MOVING NORTHEAST AT 15 MPH. OTHER ISOLATED STRONG STORMS
WERE AFFECTING PARTS OF MAINLY EASTERN MARION COUNTY...AND ALSO
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SALE CREEK AND
BIRCHWOOD.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
TG
Local storm report, May 15, 5:52 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 5 ENE BENTON 35.20N 84.57W
05/15/2010 POLK TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN ON CHILHOWEE MOUNTAIN. REPORTED BY
DISPATCH.
&&
FERRELLLocal storm report, May 15, 6:12 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL ATHENS 35.45N 84.60W
05/15/2010 E1.75 INCH MCMINN TN BROADCAST MEDIA
GOLF BALL SIZED HAIL IN ATHENS. REPORTED BY TV
METEOROLOGIST.
&&
FERRELLThunderstorm Wind, Washington
- When
- May 15, 6:13 PM EST
- Where
- Washington County, 1.38 mi S of Abingdon Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -82.030
Several trees were reported down between Highway 11E and route 75.
Thunderstorm Wind, Lee
- When
- May 15, 7:36 PM EST
- Where
- Lee County, 1.3 mi WSW of Bonny Blue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.810, -83.090
Two trees and a few power lines were reported down in Bonny Blue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 15, 20103 deaths · 2 events
- Flood in Missouri, May 15, 20101 death · 1 event
- Hail and Lightning Strikes in North Carolina, May 15, 2010$600,000 · 1 in hail · 8 events
- Flash Flooding and Hail in Mississippi, May 15 to 16, 2010$311,000 · 1 in hail · 21 events
- Hail and Damaging Wind in Georgia, May 15 to 16, 2010$500,000 · 1 in hail · 4 events
- Flooding in Illinois, May 15 to 18, 2010$500,000 · 3 events
- Flash Flooding and Flooding in Missouri, May 15 to 17, 2010$27,000 · 1.75 in hail · 22 events
- Flash Flood and Flood in Kentucky, May 15 to 16, 2010$18,000 · 1.75 in hail · 19 events
- Flooding in Missouri, May 15 to 31, 2010$20,000 · 2 events
- Lightning Strike in Texas, May 15, 2010$20,000 · 1 event
- Hail and Damaging Winds in Kentucky, May 15, 2010$5,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 15, 2010$4,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222100, 222102.